Tranquilizers: Treatment and rehabilitation

Last modified: Saturday, 20. June 2009 - 3:49 pm

Anyone taking BZDs daily for six to eight weeks may develop dependence and suffer from withdrawal symptoms. Although treatment strategies are usually tailored to the severity of symptoms — a high-dose withdrawal (usually at doses greater than the therapeutic for longer than one month); or low-dose withdrawal (therapeutic doses for more than a few months) — the most effective way to treat dependence is a very gradual tapering (gradual dose reduction) of the drug. If an individual abruptly stops taking the drug, the brain, having become accustomed to sedated activity, can race out of control. This can lead to seizures and other serious or life-threatening consequences. Close monitoring by a qualified physician is critical to the safe use of, and withdrawal from, the sedative-hypnotics. Inpatient or outpatient counseling is also helpful during the detoxification/withdrawal process.
Patients are typically withdrawn from high-dose sedative-hypnotics by gradually reducing the substance of dependence, substituting a longer-acting BZD, which is later tapered, or substituting the barbiturate phenobarbital (Luminal) and subsequently tapering. The chosen method depends on the substance of abuse. Gradual dose reduction is used in a medical setting and requires that the patient use no other drugs of abuse and adhere strictly to the dosing regimen. Substituting a long-acting BZD with subsequent taper is often used to treat BZD withdrawal or mixed BZD-alcohol withdrawal. Substituting phenobarbital may be used for withdrawal from BZDs or other sedative-hypnotics or in patients with multiple drug dependence.
Most individuals who are tapered and withdrawn from therapeutic (low) doses of BZDs experience mild to no withdrawal symptoms that gradually subside and disappear within a few days to a few weeks. For those individuals who experience continued symptoms, a slow, gradual taper from the original BZD dose usually minimizes these symptoms.

Leave a comment

You have to be logged in, to leave a comment.